While prognosis is generally more favorable in cases of idiopathic thrombopenia, life is often endangered if thrombopenia develops during treatment of syphilis with arsenic compounds.
Guided by a report by Lockie, Norcross and George1 of a case in which thrombopenia and granulocytopenia occurred after treatment with colloidal gold, with recovery after BAL (2,3 dimercaptopropanol) therapy, I administered BAL in a case of thrombopenic purpura after neoarsphenamine intoxication. The response was favorable.1
REPORT OF CASE
A woman aged 34, who weighed 63 Kg., was delivered to our service on June 27, 1947 complaining of bleeding from her gums, multiple hemorrhages into the skin and metrorrhagia. These symptoms were manifest from early in the morning the same day she entered our service. Her syphilis had been diagnosed in October 1946 and she had been under antisyphilitic treatment since then; she had received a total amount of 10 Gm. of neoarsphenamine.
SCHRUMPF A. BAL THERAPY OF THROMBOPENIC PURPURA AFTER ARSPHENAMINE TREATMENT. JAMA. 1947;135(17):1152. doi:10.1001/jama.1947.62890170007008